Anaphylaxis to the Pfizer or BioNTech COVID-19 Vaccine with Positive Polyethylene Glycol Skin-Prick Test in Brazil
Luiz Werber-Bandeira, Bruno Braga, Thiago Bandeira, Elisa Almeida, Isabela Bandeira and Aderbal Sabra
American Journal of Medical and Clinical Sciences. 2022;
A 56-year-old male patient attended at the Medicine Allergy Section with a current history
of itchy red spots on the body reported that a few hours after receiving the the Pfizer/
BioNTech messenger RNA (mRNA) COVID-19 vaccine, started with red and pruritic lesions.
On physical examination, the patient did not show any considerable alteration. Under
dermatological examination diffuse red urticarial lesions were present in the thoracic region.
A biopsy of the urticarial lesion for histological analysis and epicutaneous-prick test (SPT)
with polyethylene glycol (PEG) 335, 600, 3350 and 6000 with reading after 15 minutes were
performed. Urticaria biopsy showed eosinophilic and lymphocytic infiltrate and SPT was
positive for PEG 6000 (wheal size 5mm). The patient was treated with an antihistamine and
corticosteroid 30mg per day for 5 days. Upon returning, the lesions had disappeared. PEG
allergy is not so common and it seems to occur to higher molecular weight PEGs or higher
concentrations. However, since the use of this molecule as an excipient in mRNA vaccines
have no precedent before COVID-19, not much information was available and anaphylaxis
reactions to mRNA vaccine from Pfizer/BioNTech COVID-19 induced or supposedly induced
by PEG have been reported.